Alert archive / Virginia / Flash Flood Watches in 2013
Flash Flood Watch 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Jan 31, 2013, 9:22 AM EST for 5 counties in Virginia. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2013, 9:22 AM EST (14:22 UTC)
- Expired
- Feb 1, 2013, 8:52 AM EST
- In force
- 24 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Carroll County, VA, City of Galax, VA, City of Radford, VA, Pulaski County, VA, Wythe County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
683 WGUS61 KRNK 311422 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 922 AM EST THU JAN 31 2013 ...POTENTIAL PROBLEMS DEVELOPING AT BYLLESBY/BUCK DAMS... .AMERICAN ELECTRIC POWER (AEP) HAS INFORMED THE NATIONAL WEATHER SERVICE OF DEVELOPING PROBLEMS AT THE BYLLESBY/BUCK HYDROELECTIC DAMS ON THE NEW RIVER. THIS IS A CONDITION B...WHICH MEANS THAT THERE IS A POTENTIAL DAM FAILURE AT ONE OR BOTH OF THE DAMS. AN IMMINENT FAILURE IS NOT EXPECTED AT THIS TIME...BUT DAM OPERATORS HAVE BEEN UNABLE TO ACCESS THE DAM DUE TO FLOODING IN THE AREA. AEP IS MONITORING THE SITUATION AND KEEPING THE NATIONAL WEATHER SERVICE APPRISED OF DEVELOPMENTS AT THE DAMS. VAZ012-013-016-312230- /O.NEW.KRNK.FF.A.0002.130131T1422Z-130201T1200Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYTHE-PULASKI-CARROLL- INCLUDING THE CITIES OF...WYTHEVILLE...RADFORD...PULASKI...GALAX 922 AM EST THU JAN 31 2013 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...CARROLL...PULASKI AND WYTHE. * THROUGH FRIDAY MORNING * CONDITION B..POTENTIAL DAM FAILURE OF BYLLESBY/BUCK DAMS. * THE NEW RIVER IS ALREADY IN FLOOD DUE TO THE EXTREMELY HEAVY RAINS FROM YESTERDAY AND LAST NIGHT. A FAILURE OF EITHER OF THESE DAMS WOULD INCREASE FLOWS ON THE NEW RIVER BUT BY HOW MUCH IS UNCERTAIN AT THIS TIME. * IF THE DAMS WERE TO FAIL...AND THIS IS BY NO MEANS A HIGH PROBABILITY AT THIS TIME...IMPACTED COMMUNITIES DOWNSTREAM WOULD INCLUDE IVANHOE AND AUSTINVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ PC
3 follow-up statements
880 WGUS61 KRNK 312006 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EST THU JAN 31 2013 ...UPDATE ON BYLLESBY/BUCK DAMS... .THE LATEST INFORMATION RECEIVED FROM AMERICAN ELECTRIC POWER IS THAT THE PROBLEMS AT THE BYLLESBY/BUCK HYDROELECTIC DAMS ON THE NEW RIVER HAVE BEEN MITIGATED TO SOME EXTENT. THEREFORE THE SITUATION THERE IS BEING IMPROVED TO A CONDITION C STATUS. THIS MEANS THAT THERE IS NOT A POTENTIAL FOR A DAM FAILURE AT ONE OR BOTH OF THE DAMS...BUT THAT AN EMERGENCY SITUATION CONTINUES TO EXIST. AEP CONTINUES TO MONITOR AND INSPECT THE DAMS AND IS KEEPING THE NATIONAL WEATHER SERVICE APPRISED OF DEVELOPMENTS. VAZ012-013-016-010415- /O.CON.KRNK.FF.A.0002.000000T0000Z-130201T1200Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYTHE-PULASKI-CARROLL- INCLUDING THE CITIES OF...WYTHEVILLE...RADFORD...PULASKI...GALAX 306 PM EST THU JAN 31 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...CARROLL...PULASKI AND WYTHE. * THROUGH FRIDAY MORNING * CONDITION C..EMERGENCY SITUATION AT BYLLESBY/BUCK DAMS. * THE NEW RIVER ABOVE CLAYTOR DAM IS ALREADY IN FLOOD DUE TO THE EXTREMELY HEAVY RAINS FROM YESTERDAY AND LAST NIGHT BUT STAGES ARE FORECAST TO BEGIN FALLING THIS AFTERNOON AND WILL CONTINUE TO FALL THROUGH THE NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ PC
327 WGUS61 KRNK 010339 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1039 PM EST THU JAN 31 2013 ...UPDATE ON BYLLESBY/BUCK DAMS... ..THE LATEST INFORMATION RECEIVED FROM AMERICAN ELECTRIC POWER IS THAT THE PROBLEMS AT THE BYLLESBY/BUCK HYDROELECTIC DAMS ON THE NEW RIVER HAVE BEEN MITIGATED TO SOME EXTENT. THEREFORE THE STATUS REMAINS CONDITION C. THIS MEANS THAT THERE IS NOT A POTENTIAL FOR A DAM FAILURE AT ONE OR BOTH OF THE DAMS...BUT THAT AN EMERGENCY SITUATION CONTINUES TO EXIST. AEP CONTINUES TO MONITOR AND INSPECT THE DAMS AND IS KEEPING THE NATIONAL WEATHER SERVICE INFORMED OF DEVELOPMENTS. VAZ012-013-016-011700- /O.EXT.KRNK.FF.A.0002.000000T0000Z-130202T0000Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYTHE-PULASKI-CARROLL- INCLUDING THE CITIES OF...WYTHEVILLE...RADFORD...PULASKI...GALAX 1039 PM EST THU JAN 31 2013 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH FRIDAY EVENING... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * A PORTION OF SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...CARROLL...PULASKI AND WYTHE. * THROUGH FRIDAY EVENING * CONDITION C..EMERGENCY SITUATION AT BYLLESBY/BUCK DAMS. * THE NEW RIVER FROM ALLISONIA TO CLAYTOR DAM WAS IN FLOOD DUE TO THE EXTREMELY HEAVY RAINS FROM THURSDAY AND THURSDAY NIGHT...BUT STAGES WILL CONTINUE TO FALL THROUGH THE NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
627 WGUS61 KRNK 011352 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 852 AM EST FRI FEB 1 2013 ...CONDITONS HAVE RETURNED TO NORMAL AT BYLLESBY/BUCK DAMS... .AEP REPORTS THAT THE EMERGENCY CONDITION C AT BYLLESBY/BUCK DAMS ON THE NEW RIVER HAS BEEN TERMINATED. ANY THREAT TO THE DAMS HAS ENDED AS WATER LEVELS ON THE RIVER HAVE SUBSIDED. VAZ012-013-016-011500- /O.CAN.KRNK.FF.A.0002.000000T0000Z-130202T0000Z/ /00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WYTHE-PULASKI-CARROLL- INCLUDING THE CITIES OF...WYTHEVILLE...RADFORD...PULASKI...GALAX 852 AM EST FRI FEB 1 2013 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR THE NEW RIVER IN OF SOUTHWEST VIRGINIA HAS BEEN CANCELLED. $$ PC
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jan 31, 6:52 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 31, 6:52 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 AM EST THU JAN 31 2013
.SYNOPSIS...
COLD FRONT EXITS THE COAST THIS MORNING LEAVING BEHIND WINDY
CONDITIONS THROUGH THE DAY. A FAST MOVING CLIPPER ARRIVES
TONIGHT...EXITING FRIDAY MORNING. THIS WILL BRING A SURGE OF MUCH
COLDER AIR TO END THE WEEK WITH A PERIOD OF SNOW TO THE MOUNTAINS.
HIGH PRESSURE BUILDS IN FOR FRIDAY NIGHT AND SATURDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
AS OF 350 AM EST THURSDAY...
BUSY SHIFT WITH FLOODING TRANSITIONING TO SNOW AND BLACK ICE IN
THE MOUNTAINS. ALSO DEALING WITH HIGHER GUSTS OF WIND BEHIND
FRONTAL PASSAGE. LATEST SFC ANALYSIS SHOWS THE HIGHER PRESSURE
RISES OF 4-5 MB IN 3 HRS CENTERED OVER WV/ERN KY/FAR SW VA. AS
THIS PUSHES EAST THE MTNS WILL SEE A BURST OF STRONGER WINDS AND
THINK THE HIGHER WINDS WILL BEGIN TO SLOWLY WEAKEN AFTERWARDS.
CHANGES TO THE WIND HEADLINES WERE TO CANCEL THE WIND ADVISORY FOR
THE PIEDMONT AS MOMENTUM TRANSFER ON A WESTERLY FLOW DOES NOT
QUITE GET TO 40 KNOTS. THE HIGHEST ELEVATIONS STILL LOOK GOOD FOR
GUSTS OVER 50 KNOTS EARLY...WITH THE VALLEYS GUSTING TO 45 TO 50
KNOTS AT TIMES. THINKING IS THE WIND HEADLINES CAN BE DOWNGRADED
OR DROPPED BY NOON.
THE SNOW SHOWERS OVER THE WESTERN SLOPES PUTTING DOWN A LIGHT
ACCUMULATION WITH REPORTS OF A HALF INCH TO AS MUCH AS 1.5 INCHES.
THIS ACTIVITY WILL BEGIN TO LET UP IN THE NC MTNS LATER THIS
MORNING...ENDING IN SE WV BY THE AFTERNOON. DO NOT SEE ENOUGH
ACCUMULATION TO WARRANT AN ADVISORY BUT ISSUED A SPECIAL WX
STATEMENT TO COVER THE LIGHT SNOW AND TEMPS DROPPING BELOW
FREEZING INTERACTING WITH WET ROADS FROM THE TORRENTIAL RAINS
WEDNESDAY.
SKIES SHOULD CLEAR EAST OF THE MTNS TODAY WITH COLD AIR ADVECTION
WORKING AGAINST DOWNSLOPE. MOUNTAINS TO STAY CHILL WITH HIGHS IN
THE 30S...WHILE THE PIEDMONT WARMS INTO THE 40S. MAY SEE AN EARLY
HIGH IN THE LOWER 50S OUT NEAR DANVILLE BUT TEMPS SHOULD STEAD OUT
DURING THE DAY.
TONIGHT...WE ARE LOOKING AT ANOTHER WINTER WX EVENT...BUT SMALL
BUT COMPARISON TO RECENT ONES. THIS CLIPPER WILL ARRIVE IN THE
MTNS BY MIDNIGHT AND SHIFT EAST FRIDAY MORNING. MODELS ARE
ADVERTISING JUST ENOUGH QPF COMBINED WITH THE DRY/COLD AIRMASS TO
PRODUCE 15 OR 20 TO 1 RATIOS. WITH COLLABORATION WITH NWS OFFICES
TO THE WEST AND SOUTH WENT WITH A WINTER WX ADVISORY FOR SE WV/FAR
SW VA AND NC MTNS FOR TONIGHT/FRIDAY...WITH UP TO 3 INCHES OF SNOW
EXPECTED. MODELS ALSO ADVERTISING ANOTHER SHOT OF WIND...BUT WILL
LET THIS FIRST WIND EVENT END BEFORE ANY OTHER WIND HEADLINES ARE
ISSUED.
TEMPS TONIGHT WILL DROP INTO THE TEENS TO 20S.
FRIDAY...THE CLIPPER EXITS LEAVING BEHIND SNOW SHOWERS WHICH END
BY MIDDAY TO EARLY AFTERNOON. WINDS WILL BEGIN TO WEAKEN AS WELL
AS HIGH PRESSURE STARTS MOVING IN FROM THE MS VALLEY. COLD DAY
WITH 1000-500 THICKNESSES DROPPING TO 5100-5200 DM.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
AS OF 415 AM EST THURSDAY...
DUE TO BUSY NEAR TERM WEATHER...NOT MANY CHANGES WERE MADE TO THIS
PERIOD OF THE FORECAST.
FRIDAY NIGHT LOOKS TO BE THE COLDEST OF THE UPCOMING NIGHT THIS
WEEKEND...CLEAR SKIES AND DIMINISHING WINDS ALLOWING FOR GOOD
RADIATIONAL COOLING.
HIGH PRESSURE PUSHES TO THE SOUTHEAST SATURDAY. GUIDANCE IN FAIRLY
GOOD AGREEMENT THAT THE MOST SIGNIFICANT CLIPPER SYSTEM WILL
APPROACH BY LATE IN THE DAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 200 PM EST WEDNESDAY...
THE MEDIUM RANGE PERIOD IS DOMINATED BY WEST OR NORTHWEST FLOW AND
SOME DEGREE OF COLD ADVECTION UNDER LARGE LONG WAVE TROUGH THAT
PERSISTS OVER THE EASTERN HALF OF NORTH AMERICA...HOWEVER OVER TIME
THE AMPLITUDE OF THE TROUGH IS EXPECTED TO SLOWLY AS WE GO THROUGH
NEXT WEEK. HOW MUCH THIS DIMINISHES...AS WELL AS THE TIMING OF A
FEW CLIPPER SYSTEMS THAT WILL PROVIDE A RE-ENFORCING SHOT OF COLDER
AIR AND SNOW SHOWER POTENTIAL...REMAINS SOMEWHAT IN QUESTION AS
THERE ARE DIFFERENCES IN MUCH OF THE MODEL GUIDANCE THROUGH THIS
PERIOD.
SIGNIFICANT CLIPPER SYSTEM WILL AFFECT US SAT NIGHT. HAVE ALSO
INTRODUCED SOME HIGH CHC TO LOW LIKELY POPS IN THE FAR WEST AS
EARLY AS LATE IN THE DAY SATURDAY. WOULD EXPECT PRECIP TO ARRIVE
EARLIER THAN THE GFS...AND MAYBE EARLIER THAN THE ECMWF GIVEN THE
TYPICAL BIAS OF THE MODELS IN THESE SITUATIONS. STILL LOOKS LIKE A
FAIRLY MINOR NW FLOW SNOWFALL EVENT FOR THE UPSLOPE AREAS...YET A
FEW INCHES IS NOT OUT OF THE QUESTION. MAYBE EVEN A SKIFF FARTHER
EAST UP TOWARD THE BLUE RDG IF THE STRONGER GFS IDEA ENDS UP BEING
CORRECT.
COOL HIGH PRESSURE BUILDS IN BEHIND THAT...AND THE DEGREE OF COLD
AIR ADVECTION IS UNCERTAIN YET DOES NOT LOOK ESPECIALLY STRONG. 00Z
ECMWF BUILDS WEAK S/WV RIDGE IN FOR MONDAY ACTUALLY...AHEAD OF THE
NEXT SYSTEM. FASTER SOLUTIONS SUGGEST THIS NEXT CLIPPER COULD ARRIVE
BY LATE MONDAY...BUT CONSENSUS LOOKS MORE LIKE LATE MONDAY NIGHT
INTO TUESDAY. HAVE A SLIGHT CHC IN LATE MONDAY THOUGH AGAIN BECAUSE
OF MODEL BIASES TYPICALLY NOT FAST ENOUGH. THIS IS LIKELY TO BE
MORE MINOR EVENT IN TERMS OF ANY SNOW SHOWER ACCUMULATIONS IN
TYPICAL UPSLOPE AREAS COMPARED TO WEEKEND EVENT...YET FAR ENOUGH OUT
THAT THERE IS PLENTY OF TIME FOR POTENTIAL AMPLIFICATION AND
CANADIAN IS MOST AGRESSIVE WITH THIS IDEA.
FINALLY BY WEDNESDAY THERE ARE SIGNS OF LARGE SCALE FLOW BECOMING
INCREASINGLY ZONAL...ESPECIALLY GFS SOLUTIONS...BUT SOME DEGREE OF
NW FLOW MAY CONTINUE WELL INTO NEXT WEEK SO NOT EXPECTING ANY MAJOR
WARM UPS THROUGH MID WEEK...WITH TEMPERATURES REMAINING FAIRLY
SEASONABLE. BETTER CHANCE FOR WARM UP MAY COME LATE IN THE WEEK.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
AS OF 620 AM EST THURSDAY...
SNOW SHOWERS SWING ACROSS THE MTNS THIS MORNING BRINGING MVFR
CONDITIONS TO BLF/LWB AND OCCASIONAL IFR AT LWB.
THE SNOW WILL END THIS MORNING AND SHOULD SEE CIGS GOING VFR
BETWEEN 14-18Z AT BLF/LWB.
WINDS ARE GOING TO GUST OUT OF THE WNW AT 20 TO 35 KNOTS BUT
SLACKEN BY LATER THIS AFTERNOON.
A CLIPPER SYSTEM MOVES IN TONIGHT AND SHOULD BRING A PERIOD OF
SNOW TO BLF/LWB AND MAYBE AS FAR EAST AS ROA. WILL SEE MVFR CIGS
AFTER MIDNIGHT IN THE MTNS WHILE THE EAST STAYS VFR. WINDS WILL
PICK UP AGAIN AFTER THIS SYSTEM MOVES THROUGH BY 12Z FRI.
VFR CONDTIONS WILL THEN RETURN LATE FRIDAY WITH ANOUTHER ROUND
OF MVFR CIGS/VSBYS AGAIN SATURDAY NIGHT ASSOCIATED WITH YET
ANOTHER UPPER LEVEL DISTURBANCE - CLIPPER TYPE SYSTEM.
HIGH PRESSURE BUILDS IN FOR MONDAY.
&&
.HYDROLOGY...
DEALING WITH MORE RIVER FLOODING ISSUES NOW THAT THE RAIN HAS
ENDED. SOME AREAL FLOOD WARNINGS ONGOING AS WELL FROM THE BLUE
RIDGE WEST WITH MANY ROAD CLOSURES.
A BIG RISE ON THE NEW RIVER THE LIKES WE HAVE NOT SEEN IN ALMOST
10 YEARS. RADFORD IS FORECAST TO REACH MODERATE FLOOD STAGE...THE
LAST TIME OCCURRING IN NOVEMBER 2003...WHICH FLOODED THE RADFORD
UNIVERSITY DEDMON CENTER PARKING LOT. THIS IS LIKELY TO HAPPEN
AGAIN. CHECK LATEST RIVER FORECASTS FOR DETAILS.
&&
.EQUIPMENT...
KFCX RADAR DOWN DUE TO COMMUNICATION PROBLEMS BETWEEN THE RADAR
AND THE LOCAL OFFICE. COULD BE A PHONE LINE ISSUE. TECHNICIANS ARE
INVESTIGATING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR VAZ011-013-014-
016>020-022>024-032>035.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VAZ007-009-
010-012-015.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON EST
FRIDAY FOR VAZ007-009-010-012-015.
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR NCZ002-003-019.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR NCZ001-018.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON EST
FRIDAY FOR NCZ001-018.
WV...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR WVZ043>045.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR WVZ042.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 4 PM EST
FRIDAY FOR WVZ042-043-045.
&&
SYNOPSIS...JH/PM/WP
NEAR TERM...WP
SHORT TERM...PM/WP
LONG TERM...SK
AVIATION...DS/WP
HYDROLOGY...
EQUIPMENT...Hazardous weather outlook, Jan 31, 4:32 AM EST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 432 AM EST THU JAN 31 2013 NCZ001-018-VAZ007-009-010-012-015-010945- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- 432 AM EST THU JAN 31 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ042-010945- MERCER- 432 AM EST THU JAN 31 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ043-045-010945- SUMMERS-GREENBRIER- 432 AM EST THU JAN 31 2013 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002-003-019-VAZ011-013-014-016>020-022>024-032>035-WVZ044-010945- ALLEGHANY NC-SURRY-WILKES-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-MONROE- 432 AM EST THU JAN 31 2013 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-010945- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 432 AM EST THU JAN 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WEST TO NORTHWEST WINDS COULD GUST AS HIGH AS 45 MPH THIS MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 31, 5:05 AM EST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLOOD 4 E ROANOKE 37.28N 79.88W
01/31/2013 ROANOKE VA 911 CALL CENTER
15X5 SINK HOLE ON MOUNTAIN VIEW ROAD
0400 AM FLOOD 4 N ROANOKE 37.34N 79.96W
01/31/2013 ROANOKE VA 911 CALL CENTER
ROAD IMPASSABLE AT PLYMOUTH DR AND WILLIAMSON ROAD.
0400 AM FLOOD 5 S ROANOKE 37.20N 79.95W
01/31/2013 ROANOKE VA 911 CALL CENTER
INDIAN GRAVE ROAD NEAR BACK CREEK IMPASSABLE.
&&
RSTONEFILocal storm report, Jan 31, 7:22 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HEAVY RAIN ROCKBRIDGE BATHS 37.90N 79.42W
01/31/2013 M2.40 INCH ROCKBRIDGE VA TRAINED SPOTTER
EVENT TOTAL
&&
EVENT NUMBER RNK1300389
WHPLocal storm report, Jan 31, 7:33 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 AM FLOOD RADFORD 37.13N 80.57W
01/31/2013 CITY OF RADFORD VA PUBLIC
CARS NEARLY UNDER WATER AT THE DEMOND CENTER PARKING LOT
IN RADFORD.
&&
MBSLocal storm report, Jan 31, 9:11 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HEAVY RAIN STEWARTSVILLE 37.27N 79.80W
01/31/2013 M3.40 INCH BEDFORD VA TRAINED SPOTTER
STORM TOTAL
&&
EVENT NUMBER RNK1300390
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 7:30 PM EST | Special Weather Statement | RNK | Carroll, Floyd, Franklin, Henry, Patrick | 75 min |
| Jan 30, 8:02 PM EST | Flash Flood Warning | RNK | Amherst, Appomattox, Bedford, Campbell, Franklin, Henry and 4 more | 6 hr |
| Jan 30, 8:06 PM EST | Special Weather Statement | RNK | Amherst, Bedford, Campbell, Pittsylvania, City of Buena Vista, City of Danville and 2 more | 84 min |
| Jan 30, 8:22 PM EST | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, City of Martinsville | 53 min |
| Jan 30, 9:02 PM EST | Flash Flood Warning | RNK | Craig, Montgomery, Roanoke | 6 hr |
| Jan 30, 9:11 PM EST | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Halifax, Henry, Pittsylvania, City of Danville | 64 min |
| Jan 30, 9:33 PM EST | River Flood Warning | RNK | Montgomery, Pulaski, City of Radford | 29 hr |
| Jan 30, 9:48 PM EST | Special Weather Statement | RNK | Amherst, Appomattox, Buckingham, Campbell | 42 min |
| Jan 30, 10:53 PM EST | Areal Flood Warning | RNK | Tazewell | 6 hr |
| Jan 31, 12:11 AM EST | Areal Flood Warning | RNK | Carroll, Floyd, Franklin, Grayson, Montgomery, Patrick and 5 more | 9 hr |
| Jan 31, 12:34 AM EST | Areal Flood Warning | RNK | Alleghany, Amherst, Bath, Bedford, Botetourt, Craig and 9 more | 9 hr |
| Jan 31, 2:16 AM EST | Areal Flood Warning | RNK | Grayson | 6 hr |
| Jan 31, 2:38 AM EST | River Flood Warning | RNK | Halifax | 19 hr |
| Jan 31, 2:38 AM EST | River Flood Warning | RNK | Tazewell | 11 hr |
| Jan 31, 2:38 AM EST | River Flood Warning | RNK | Carroll, Grayson, City of Galax | 13 hr |
| Jan 31, 2:38 AM EST | River Flood Warning | RNK | Giles | 29 hr |
| Jan 31, 2:42 AM EST | Areal Flood Warning | RNK | Craig, Giles, Montgomery, Pulaski, Roanoke | 6 hr |
| Jan 31, 3:42 AM EST | River Flood Warning | RNK | Botetourt | 13 hr |
| Jan 31, 3:42 AM EST | River Flood Warning | RNK | Botetourt | 23 hr |
| Jan 31, 3:42 AM EST | River Flood Warning | RNK | Amherst, Bedford, Campbell, City of Lynchburg | 18 hr |
| Jan 31, 3:42 AM EST | River Flood Warning | RNK | Buckingham, Fluvanna | 49 hr |
| Jan 31, 3:48 AM EST | River Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 13 hr |
| Jan 31, 3:48 AM EST | River Flood Warning | RNK | Giles | 9 hr |
| Jan 31, 4:19 AM EST | Winter Weather Advisory | RNK | Bland, Giles, Grayson, Smyth, Tazewell, Wythe | 34 hr |
| Jan 31, 6:45 AM EST | River Flood Warning | RNK | Giles | 9 hr |
| Jan 31, 7:43 AM EST | River Flood Warning | RNK | Campbell, Pittsylvania | 9 hr |
| Jan 31, 8:21 AM EST | Areal Flood Warning | RNK | Grayson | 6 hr |
| Jan 31, 10:07 AM EST | Areal Flood Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more | 8 hr |
| Jan 31, 12:19 PM EST | River Flood Warning | RNK | Campbell, Charlotte, Halifax | 9 hr |
| Jan 31, 12:19 PM EST | River Flood Warning | RNK | Charlotte, Halifax | 41 hr |
Nearby
Flash Flood Watches in Virginia, 2013Every flash flood watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.